VDC test kit slider
VDC-Banner-new_468
VDC test kit slider
sunfriend-banner
sperti logo 1
Text size A A A
High contrast on off

Information on the latest vitamin D news and research.

Find out more information on deficiency, supplementation, sun exposure, and how vitamin D relates to your health.

Does tenofovir cause a “functional vitamin D deficiency”?

Researchers may have uncovered why the HIV drug tenofovir leads to bone loss and increased parathyroid hormone, and it may have something to do with vitamin D.

Tenofovir disoproxil fumarate is a prodrug of tenofovir and often used in combination with mantiretroviral therapy for patients with HIV. It is marketed under the trade name Viread.

The reason tenofovir is prescribed to HIV patients is because it lowers the amount of HIV in the blood, although there are no clinical trials showing that it can actually slow progression of HIV.

One side effect of tenofovir is decreased bone mineral density. While there could be multiple reasons for this, one thing scientists have noticed is that tenofovir increases parathyroid hormone. As many here know, parathyroid hormone acts by pulling calcium from the bone and into the blood. In general, the higher your vitamin D level, the lower your parathyroid hormone level and the less calcium you’re pulling from your bones, which is one reason why good vitamin D status is essential for bone health.

In most people, one way to decrease parathyroid hormone (and protect bone density, in theory) is by supplementing with vitamin D. However, researchers have noticed that in patients taking tenofovir, even high vitamin D status does not reduce parathyroid hormone. In other words, whether you’re low or high in vitamin D, if you’re taking tenofovir, chances are your parathyroid hormone level is elevated.

So why is that? Why do patients taking tenofovir have high parathyroid hormone levels and poor bone density? Recently, researchers from eleven United States universities and institutes sought to find out.

The researchers enrolled 203 youth with HIV into their study. One-hundred eighteen were administered tenofovir disoproxil fumarate while eighty-five were not for twelve weeks. At the end of the study, the researchers looked at many markers of bone and kidney health, as well as tenofovir concentration.

As expected, they found that the tenofovir group had higher parathyroid hormone levels. They also found that the group had higher 1,25OH2D levels (activated vitamin D).

When they stratified the participants into quintiles of tenofovir concentration, they found that the highest quintile of tenofovir had higher vitamin D binding protein, lower free 1,25OH2D, higher 25OHD and higher serum calcium.

While the authors did not mention a reason why tenofovir would cause an increase in vitamin D binding protein, they did note that increased vitamin D binding protein is the reason why there was an observed lower “free 1,25OH2D.” As you might infer, what happens is that vitamin D binding protein binds to 1,25OH2D, so you have both bounded 1,25OH2D and free 1,25OH2D. Researchers are still trying to figure out how each are important, but it’s at least known that they’re both important.

In the context of parathyroid hormone, free 1,25OH2D is essential in signaling to the parathyroid glands to decrease production and subsequently stop pulling so much calcium from the bones. With low free 1,25OH2D, no matter how much vitamin D you’re getting, your parathyroid glands will keep producing parathyroid hormone.

In summary, this study shows why tenofovir patients have high parathyroid hormone levels and poor bone density. In essence, the tenofovir is creating a “functional vitamin D deficiency,” where vitamin D is unable to work like it should.

The researchers call for future study in the area. While tenofovir is a crucial drug for patients with HIV, it may be possible to find drugs or interventions that can prevent this functional vitamin D deficiency and prevent bone loss.

Source

Havens PL et al. Association of higher plasma vitamin D binding protein and lower free calcitriol with tenofovir disoproxil fumarate use and plasma and intracellular tenofovir pharmacokinetics: Cause of a functional vitamin D deficiency? Antimicrob Agents Chemother., 2013.

  About: Brant Cebulla

Brant Cebulla was a staff member for the Vitamin D Council from May 2011 to April 2014. He has keen interests in nutrition and exercise.
This entry was posted in Blog. Bookmark the permalink.

2 Responses to Does tenofovir cause a “functional vitamin D deficiency”?

  1. Rebecca Oshiro says:

    This is an incredibly interesting piece. Will be sharing this blog with an HIV-positive friend.

  2. Brant Cebulla says:

    Thanks Rebecca. I found it interesting, too. I was a sucker for the phrase “functional vitamin D deficiency” in the title when literature searching. This is certainly some novel research.